North Carolina, 2019Rip Current in North Carolina, September 28, 2019
September 28, 2019 · NWS MHX · 1 event in 1 county or zone
A man died in a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died in a rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 28, 9:41 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Sep 28, 9:41 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1041 AM EDT Sat Sep 28 2019
.SYNOPSIS...
A weak cold front will push through late this weekend followed
by high pressure from the north early to mid week. A strong cold
front will move through by the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM Sat...The fog has burned off fairly quickly this
morning. Weak high pressure will be centered along the coast
with ridging building aloft and expect convection to be
suppressed Saturday. It will be quite warm and humid today, with
temps and humidity values that would be normal for late July vs
late September. Highs will reach around 90 interior, to the mid
80s on the beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 4 AM Sat...Quiet conditions once again tonight with very
warm air mass continuing and lows well above climo, generally
around 70 interior, to the mid 70s coastal locales. Guidance not
as aggressive in fog development overnight tonight, though
based on persistence, cannot rule it out once again, and may
have to include fg mention in grids with later forecasts.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 AM Saturday... A strong mid and upper level ridge will
extend across the Southeast coast, while sfc high pressure will
builds in and dominates much of the upcoming week resulting in
mostly dry weather, except Sunday. Then the strong ridge aloft
will start to break down as another cold front approaches ENC
late in the week...bring another chance for showers and
thunderstorms. The best chance for rain will be Sunday afternoon
and evening as a back door cold front pushes through the area
with a chance of showers and thunderstorms. Highs will be in the
around in the upper 80s to around 90 degrees Sun, Wed and Thurs,
while Mon, Tue, and Fri will be in the low/mid 80s behind the
front.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Tonight/...
As of 1030 AM Sat...The fog has burned off fairly quickly this
morning. Enough low level moisture present that we could see a
period of sct-bkn CU in the MVFR range this morning as mixing
ensues but expect pred VFR this afternoon. No showers or storms
today, as weak ridging will dominate the region. Light wrly to
swrly flow expected. Some patchy fg or br possible once again
tonight, though guidance is not nearly as aggressive with
development, so will limit to just TEMPO wording attm.
Long Term /Sunday through Thursday/...
As of 330 AM Saturday...VFR conditions will dominate most of
the period, except Monday. Showers and thunderstorms are
forecasted Sunday, though models are keeping it VFR, but brief
sub-VFR condition are possible. Low stratus is likely to develop
as high pressure builds in from the north Monday. Could see
patchy shallow ground fog or stratus during the early morning
hours each day with light to calm winds through the rest of the
week.
&&
.MARINE...
Short Term /through Saturday/...
As of 4 AM Sat...Winds will continue to be on the light side
through today, generally becoming south this afternoon only in
the 5-10 kt range. Winds turn swrly tonight but remain light.
Some lingering 4 ft seas will subside to 2-3 ft this afternoon
into tonight.
Long Term /Sunday through Thursday/...
As of 330 AM Saturday...A back door cold front moves through
the waters Sunday and winds will become N/NE 5-10 knots. Then
winds increase 15-20 knots from the NE Monday as strong high
pressure builds over the waters...making chaotic seas when
combined with the tropical swell...resulting in SCA conditions.
The NE flow will diminish to 10-15 kt Tue, then winds veer to
the S Wed afternoon at 10 kt or less, but with swell AOA 6 ft.
SW winds 10-15 knots and seas mostly 4-5 ft Thurs.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...SK/TL
SHORT TERM...TL
LONG TERM...BM
AVIATION...SK/TL/BM
MARINE...TL/BM
Hazardous weather outlook, Sep 28, 6:51 AM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
751 AM EDT Sat Sep 28 2019
NCZ195-196-199-203>205-291200-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
751 AM EDT Sat Sep 28 2019
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-090>092-094-193-194-198-291200-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
751 AM EDT Sat Sep 28 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Hatteras Island
- When
- September 28, 1:50 PM EST
- Where
- Hatteras Island forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 35.787, -75.781 (the zone’s center; the record gives no point)
The fatality occurred near the northern boundary of Hatteras Village.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
- Heavy Snow and Winter Weather in Idaho, September 28 to 29, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856828.